FDAnews Drug Daily Bulletin

GSK Warns of Label Tampering on HIV Medications

April 13, 2007
A A

A third party tampered with the labels on two GlaxoSmithKline (GSK) HIV infection medications, placing incorrect and counterfeit labels on the products, the company and the FDA announced.

Two bottles labeled as containing Combivir tablets instead had 300-mg Ziagen tablets, GSK said. In addition, some bottles of Combivir tablets had counterfeit labels. Both products are used in combination therapies to treat HIV.

The tampering is "isolated" and appears to have only happened at one pharmacy in California, and no adverse events have been reported, the company added.

While the drugs are authentic, taking the incorrect medication could hurt some patients, GSK said. Approximately 8 percent of patients who receive the drug abacavir sulfate, found in Ziagen tablets, develop a potentially fatal hypersensitivity reaction, the company said. The symptoms usually disappear after patients stop taking the medication. Combivir does not contain abacavir sulfate.

If patients who had experienced the hypersensitivity reaction took abacavir sulfate again, they could experience more severe symptoms within hours, including life-threatening hypotension and death, according to the company.

Taking the incorrect drug could also decrease the efficacy of patients' treatment regimens, GSK said, because Combivir contains two antiviral drugs while Ziagen only has one.

GSK sent a letter to pharmacists notifying them of the label tampering and recommended that they examine each bottle of Combivir in their pharmacies to ensure the bottles contain the correct medication. The medicines are easy to tell apart, the company noted, because Combivir tablets are white and Ziagen tablets are yellow. The letter included pictures of each medication and their appropriate packaging.

The company said it would continue to investigate the issue with the FDA.

( http://www.fdanews.com/did/6_73/ )